MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP 48MM WITH IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP 48MM WITH IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120148
Medical Device Problem Code Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 08/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal mdl.It was reported that, after a bhr construct had been implanted on (b)(6) 2011, the plaintiff experienced pain, limited mobility, adverse local tissue reaction and the following metal ion blood levels: cobalt (13.3 g/l) and chromium (23.2 g/l).A revision surgery was performed on (b)(6) 2019 to treat this adverse event.The plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review and device labelling / ifu review could not be performed.All of the devices involved would have met manufacturing specifications at the time of production.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The clinical information provided, pain, limited mobility, adverse local tissue reaction and the elevated metal ion level may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.A revision surgery was performed to treat this adverse event.The patient outcome is unknown.The impact to the patient beyond that which has already been reported cannot be determined.Without return of the actual devices or further information we cannot further investigate the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
Recall number (z-2746-2015) was added.
 
Event or Problem Description
It was reported that, after a left bhr construct had been implanted on (b)(6) 2011, the plaintiff experienced pain, limited mobility, adverse local tissue reaction and the following metal ion blood levels: cobalt (13.3 g/l) and chromium (23.2 g/l).A revision surgery was performed on (b)(6) 2019 to treat this adverse event.The revision operative report indicated the presence of synovitis and well-fixed components that were removed and replaced with another manufacturer¿s devices.The plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H10.Additional information in b5, b7, d1, d2, d4, and g4.H11.Corrected information in h6 (health effect - clinical code and health effect - impact code).
 
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed due to pain, limited mobility, adverse local tissue reaction and the following metal ion blood levels: cobalt (13.3 ¿g/l) and chromium (23.2 ¿g/l).As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head, but no other similar complaints have been identified for the cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, limited mobility, and high metal ion blood levels along with the synovitis noted intraoperatively may be consistent with findings associated with an adverse reaction to metal debris, though the findings in the revision was only minimal synovitis as well as well-fixed head and shell and no other notes consistent with the report of adverse reaction to metal debris.However, the source and root cause could not be confirmed with the available information.It cannot be concluded that the reported clinical symptoms were associated with a malperformance of the implant or implant failure.The patient impact beyond the revision surgery cannot be determined.However, ten months post revision, it was noted that the patient is experiencing issues with the left hip that may be coming from low back pain, per the physician.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP 48MM WITH IMPACTOR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key11805873
Report Number3005975929-2021-00216
Device Sequence Number14364206
Product Code NXT
UDI-Device Identifier03596010502551
UDI-Public3596010502551
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74120148
Device Lot Number086187
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/18/2021
Supplement Date Received by Manufacturer05/24/2021
09/07/2023
09/18/2023
09/18/2023
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date05/25/2021
09/12/2023
09/19/2023
09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale